Alert archive / Nebraska / Special Weather Statements in 2021
Special Weather Statement, NWS Hastings, NE
NWS Hastings, NE issued this special weather statement at Aug 19, 2021, 11:36 PM CDT for Dawson County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 11:36 PM CDT (04:36 UTC)
- Expired
- Aug 20, 2021, 12:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Hastings, NE
- Hail
- 0.75 in
- Wind
- 50
County Dawson County, NE
The radar
The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.2
The text
As transmitted.
368
WWUS83 KGID 200436
SPSGID
Special Weather Statement
National Weather Service Hastings NE
1136 PM CDT Thu Aug 19 2021
NEZ060-200500-
Dawson NE-
1136 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of western Dawson
County through MIDNIGHT CDT...
At 1136 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Island, or 20 miles west of Lexington, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cozad and Willow Island around 1145 PM CDT.
Gothenburg around 1150 PM CDT.
This includes Interstate 80 between mile markers 209 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 10022 4105 10019 4105 9983 4072 10005
4077 10022
TIME...MOT...LOC 0436Z 199DEG 27KT 4083 10013
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:41 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 19, 6:41 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 641 PM CDT Thu Aug 19 2021 ...AVIATION UPDATE... .DISCUSSION...(This evening through Thursday) Issued at 420 PM CDT Thu Aug 19 2021 Summary... Showers and thunderstorms will be possible late tonight and into Friday with a cold front. Some strong to severe thunderstorms can't be ruled out, but it appears the timing of this system will keep best chances west of the area tonight, then east of the area on Friday. Expect a one day cool down and drier air for Saturday before warm/hot conditions return for Sunday and continue through early next week. A weak cold front will bring chance for thunderstorms (possibly severe) Sunday afternoon and evening. A stronger cold front may arrive toward middle of next week and provide additional rain chances. Analysis...morning stratus lifted and transitioned to scattered CU early this afternoon. There's been some spotty showers mainly along and E of Hwy 281, with latest GOES-16 1-min data showing greatest concentration of agitated CU closer to Hwy 81. Tstms have blossomed over NE CO and W NE within past couple of hrs. This activity currently has more N than E movement attm, which will probably keep activity W of the area thru the eve hrs. This activity is in response to lead shortwave that proceeds a closed upper low spinning near SLC. Despite the AM clds, temps have warmed into mid 80s - low 90s. A brzy S wind is providing some relief from the upper 60s - low 70s Tds. Forecast Details... The greatest concern in the short term will be tstm trends over the next 24hrs or so. No real surprises with the current activity developing W of the area, however model guidance is still split on how it evolves later on tonight. Last several HRRR runs have come in much further S, closer to Hwy 6/I-80, whereas most other guidance either weakens activity as it moves in, or keeps it mainly N/NW of the area altogether. Have been reluctant to completely buy-in to this HRRR trend given lack of support from other models, but it appears the diffs stem from LLJ orientation and placement, as well as ability for MCS to develop a cold pool. The later is something that the HRRR typically resolves better...so it's definitely worth considering and something to keep an eye on. For now, kept likely PoPs across far W/N portions of CWA (from around LXN to ODX), with 30-40 PoPs as far S as Hwy 6. If HRRR model trends continue this eve, and convection in SW Neb. is able to turn more E and grab the nose of the LLJ, the natural veering of the LLJ would likely steer activity further S...in which PoPs for Tri Cities would need to be raised. Given the somewhat outlier solution, will let eve shift re-evaluate and adjust as needed. As for severe potential...still looks like timing favors mainly near and after midnight for arrival into W zones. Think this would tend to limit wind potential to mainly Dawson or Valley Counties. Can't rule out some marginally severe hail pretty much any time thru Fri AM as LLJ will help pump up to 2500 J/kg of MUCAPE into the area, and effective deep layer shear remains around 25kt. Lapse rates are not great, though. Finally, while I don't think this will be a big issue, could see some locally heavy rain amounts if HRRR solution verifies. PWATs will incr to near 1.75", and deep layer flow relative to nose of LLJ could foster at least modest training in localized areas. Again though, this appears to be the outlier solution. Activity should gradually weaken Fri AM as LLJ weakens. In general, models have trended towards a stronger and more northern sfc low pressure, which results in a more progressive cold front timing on Fri. This could very well keep the primary tstm development zone Fri aftn/eve to the E/SE of the forecast area. In fact, latest HRRR/NAMNest slide the front thru SE zones by 21-22Z, w/ Wrly flow ushering in much drier air. Have decr PoPs during this time, and perhaps not enough. Even the traditionally slower EC keeps activity just SE of a Beloit to HJH line. Pleasantly cooler and drier conditions should settle in for Friday night and Saturday. Temps in the upper 70s to 80s, Tds largely in the 50s, and a gentle N breeze should make for a nearly perfect August day. This is temporary, however, as warm/hot conditions return in earnest Sun ahead of another cold front associated with a shortwave tracking from Rockies into N Plains. Models suggest a low end chc for shwrs/storms early Sun associated with veering LLJ, but better chcs could come from weak cold front trailing from ND sfc low pressure. Still not sold we'll see convection this far SW given H7 temps 12-13C, track of primary shortwave N of the area across the Dakotas, and neutral or slight height rises. If we do, however, looks like we'll have plenty of instability and perhaps even some shear due to proximity to S fringes of mid level jet streak. Best chcs look to be over NE corner of CWA. Hot and mainly dry conditions are expected for Mon-Tue as weak cold front from Sun PM washes out and lifts N. Ensembles appear to be in pretty good agreement for fairly widespread 90s each day, perhaps even low 100s across KS zones. Another, possibly stronger, cold front looks to arrive sometime middle of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 637 PM CDT Thu Aug 19 2021 Two main concerns for this forecast, potential thunderstorms overnight and possibly yet another low stratus deck in the morning hours. To address the first point, storms are currently forming off to the west of the outlook area and will continue into the overnight hours and work their way eastward and could affect the terminals mainly after local midnight. As for the second point, the last two mornings have seen an IFR and even LIFR stratus deck that has moved in around dawn and lasted for several hours. Depending on the influence of convection in the area, this could very well be the case again in the morning. These are both things to keep an eye on for changes and refinement in future updates. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Shawkey
Hazardous weather outlook, Aug 19, 3:23 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 323 PM CDT Thu Aug 19 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 323 PM CDT Thu Aug 19 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A cluster of showers and thunderstorms is forecast to move in from the west late tonight, mainly after midnight. Some of this activity could be strong to marginally severe anywhere northwest of a line extending from Phillipsburg, Kansas to York, Nebraska, but best chances will be west and northwest of the Tri Cities. The main threats are quarter size hail and damaging wind gusts up to 60 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected to continue into Friday morning, before shifting east of the area by midday. Additional redevelopment can't be ruled out during the mid to late afternoon hours, mainly for areas east of Highway 281, but this is a low probability. Most thunderstorm activity will likely be sub-severe, but there remains an outside chance for a marginally severe storm with quarter size hail and wind gusts up to 60 mph. Thereafter, there are various off-and-on chances for thunderstorms across parts of the forecast area through the extended forecast. The best chances for thunderstorms appears to be late Saturday night through Sunday night, and again Tuesday night through Wednesday night. Some of the thunderstorms could be severe on Sunday, mainly for areas north and east of the Tri Cities. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed tonight...but reports of damaging wind gusts or hail of any size are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, Aug 19, 10:39 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
1039 PM CDT Thu Aug 19 2021
NEZ060-200430-
Dawson NE-
1039 PM CDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of western Dawson County
through 1130 PM CDT...
At 1038 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arnold to 11 miles southwest of Brady to
near Palisade. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gothenburg.
This includes Interstate 80 between mile markers 209 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 10022 4105 9974 4070 9996 4070 10022
TIME...MOT...LOC 0338Z 250DEG 42KT 4143 10025 4090 10053 4041 10106
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MangelsSpecial weather statement, Aug 19, 11:24 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1124 PM CDT Thu Aug 19 2021
NEZ060-061-072-073-200515-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1124 PM CDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of northwestern Phelps,
western Buffalo, Gosper and Dawson Counties through 1215 AM CDT...
At 1124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Oconto to 7 miles
northeast of Cozad to 9 miles south of Curtis. Movement was east at
45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eddyville, Sumner, Miller, Elwood, Smithfield and Johnson Lake.
This includes Interstate 80 between mile markers 209 and 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 10022 4105 9912 4067 9932 4057 9945
4050 9961 4045 9987 4048 9998 4070 9998
4070 10022
TIME...MOT...LOC 0424Z 263DEG 40KT 4123 9968 4095 9990 4051 10057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MangelsSpecial weather statement, Aug 19, 11:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
1136 PM CDT Thu Aug 19 2021
NEZ060-200500-
Dawson NE-
1136 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of western Dawson
County through MIDNIGHT CDT...
At 1136 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Island, or 20 miles west of Lexington, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cozad and Willow Island around 1145 PM CDT.
Gothenburg around 1150 PM CDT.
This includes Interstate 80 between mile markers 209 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 10022 4105 10019 4105 9983 4072 10005
4077 10022
TIME...MOT...LOC 0436Z 199DEG 27KT 4083 10013
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:39 PM CDT | Special Weather Statement | GID | Dawson | 51 min |
| Aug 19, 11:24 PM CDT | Special Weather Statement | GID | Dawson, Gosper | 51 min |
| Aug 20, 12:19 AM CDT | Special Weather Statement | GID | Buffalo, Dawson, Gosper, Phelps, Sherman | 26 min |
| Aug 20, 2:43 AM CDT | Areal Flood Advisory | GID | Hall | 4 hr |
| Aug 20, 3:51 AM CDT | Special Weather Statement | GID | Adams, Clay, Hamilton | 39 min |
| Aug 20, 3:58 PM CDT | Special Weather Statement | GID | Nuckolls | 32 min |
| Aug 20, 4:16 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Nuckolls, Thayer | 44 min |
| Aug 20, 4:50 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 40 min |
| Aug 20, 5:20 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 40 min |
| Aug 20, 4:45 PM CDT | Special Weather Statement | GID | Mitchell | 30 min |
| Aug 20, 4:54 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 33 min |
Nearby
Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.